Heroin is one of the most popular drugs in the opioid family. The different methods of ingesting heroin is an individual decision, but is injecting heroin worse than snorting it? Investigating the factors involved with using heroin is enlightening for those who may associate a loved one with a substance use disorder involving heroin. Injecting heroin is also called “shooting up.”
Immediate gratification could be the main reason users of heroin will inject the drug intravenously. Shooting up is the quickest way to reach the desired high. Moving through the bloodstream after injection through the vein typically causes sensations and feelings throughout the entire body. Impure black tar heroin is another form of heroin people inject. Black tar leaves behind impurities and has a tar-like appearance. It is melted and injected or smoked on tin foil.
So, is injecting heroin worse than snorting it? Unfortunately, any use of heroin is dangerous and could be deadly. Those who snort heroin use a white powder heroin, typically diluted or cut with either sugar or powdered milk. In many cases, first-time users will snort heroin as it appears less intimidating than using a needle.
The powder form of heroin is purer the whiter it is, but it may not always be accurate. In addition, no one knows what substance the maker cut it with, and some add cocaine or fentanyl without the user knowing it. This also contributes to fatal and non-fatal overdoses.
Injecting Heroin Versus Snorting Heroin
When injected into the vein with a needle, heroin speeds directly to the brain through the bloodstream and induces an immediate euphoric response. Is injecting heroin worse than snorting it? The answer is challenging. Black tar heroin is another form of heroin injected with a needle. The intensity of the high and the feeling of the drug progressing through the body is a highly addictive sensation.
Injecting heroin is more invasive as sticking a needle into a vein can cause more health complications for the user. Initially, finding needles can be challenging, which adds additional dangers to reusing and sharing needles. If the needle is too shallow upon insertion, heroin can collect under the skin and risk infection or abscess. When the needle is inserted too far into the vein, this can pierce the vein, and the heroin ends up in tissue.
Heroin is typically acidic, and this can cause agitation in the body. Track marks are caused by the agitation the heroin causes, veins collapse, inflaming the entry site, and scarring occurs on the skin. Is injecting heroin worse than snorting it? What could be worse than not being able to find a usable vein to inject into? But, again, this habit leads to many complications, including injecting heroin into the skin or muscle tissue when veins are unavailable. Injuries, infections, and abscesses lead to the need for skin grafts and amputations to treat the damage.
Injecting heroin is also risky since shared syringes pose another threat to the person using heroin. A high risk of HIV, hepatitis, and other blood-borne diseases can occur when sharing dirty needles. In addition, the risk of overdose is ever-present. Injection of the drug also causes a filtration bypass so that the heroin reaches the major body organs to metabolize there.
Snorting Heroin Versus Injecting Heroin
Both methods of ingesting heroin involve equipment, paraphernalia, and the drug. Snorting heroin involves using pure powder form, a straw, a rolled-up piece of paper, and a flat surface. Some people using heroin will liquefy the powder and then snort it. It is thought that snorting heroin is safer than injecting it. This is because the high it produces takes a bit longer, generally five minutes. In addition, this process does not affect the brain as quickly as an injection does.
Is injecting heroin worse than snorting it? The Centers for Disease Control and Prevention reported that in 2013, 8,200 people died due to heroin overdose. Snorting heroin is dangerous in other ways. Because it takes more time for the person using heroin to feel high, they may initiate further use to get things moving. This builds tolerance for the drug, and can later lead to drug addiction. If the person addicted to heroin stops using for some time and then goes back to use, they may use the same amount they used after they built up a tolerance.
Heroin depresses the central nervous system that controls breathing and heart rate. The user’s breathing may be slow enough to cause the brain not to get enough oxygen, a condition called hypoxia. When a person experiences hypoxia, breathing can slow and become complicated. Coma or death could occur next. Both forms of heroin use are hazardous and could cause an overdose.
Signs and Symptoms of Heroin Use
Someone wondering if injecting heroin is worse than snorting it can consider a few things. Both methods of ingesting heroin are equally as dangerous. People who are in a substance use disorder with heroin try to hide their addiction. Educating about the signs and symptoms of heroin use can help identify a significant problem. Behaviors can change immediately. Those trying to hide their heroin use will begin acting secretive and evasively and need money often. Extreme drowsiness that is unusual for the person is a sign.
The appearance of someone using heroin changes dramatically from their original appearance. Sudden weight loss, red eyes, track marks, and constricted pupils are all physical signs and symptoms of heroin use. In addition, drug paraphernalia is often a symptom of heroin use. For example, you may notice needles, lighters, spoons, and rolled dollar bills in the users’ possession.
Heroin Detox and Treatment
Is injecting heroin worse than snorting it? Whether heroin has been injected or snorted, once the use is stopped, withdrawal symptoms can begin six to twelve hours after the last dose. Therefore, detoxing with a medically-assisted detox program run through a professional treatment center is essential. Once withdrawal symptoms set in, the symptoms begin to feel like a horrible case of the flu. The most intense pain and discomfort will peak on the second or third day, ending in about a week.
The following are withdrawal symptoms commonly experienced with heroin withdrawal:
- Stomach upset
- Muscle aches and pains
Once detox has been completed, therapy should ensue immediately. It is vital to prevent relapse and develop positive coping mechanisms. Exploring emotions and feelings is essential. Learning how to heal and become sober becomes a priority.
Find Help for Detox and Treatment from Heroin in Tennessee
Heroin is a powerful drug and highly addictive. But, if you or a loved one is battling to leave heroin behind and get sober, Tennessee Valley Recovery can help. Treatment is available and frequently successful with recovery from heroin use. In addition, our professional treatment staff understands the difficulties typically faced during the process and can relieve some pain.
Contact us today so we can help.